Calorie Counter

You are currently viewing the message boards in:

Weight Loss Medications: For or Against?

2»

Replies

  • kshama2001kshama2001 Posts: 21,164Member Member Posts: 21,164Member Member
    Phentermine plus fenfluramine (phen/fen) worked marvelously for me, but once fenfluramine was withdrawn from the market I didn't get the same results from phentermine alone or with some drugs that were supposed to be similar to fenfluramine. Plus the whole fenfluramine being withdrawn from the market due to damaging hearts soured me on the whole prescription diet pill thing.

    I didn't internalize healthy eating habits when my appetite was artificially suppressed by taking a legal amphetamine-like drug and I gained all the weight back when I stopped taking it. And now I am on medication for heart palpitations.

    Here's my favorite post about Phentermine: http://community.myfitnesspal.com/en/discussion/10329901/phentermine/p1
    I have seen a lot of posts on and off about this and other weight loss drugs. I can vouch that they absolutely work. I have lost a lot weight using Phentermine on and off throughout about a 10 year span.

    BUT...

    The weight doesn't stay off. And those side effects? They are real.

    You could take Phentermine and lose the weight, but you might end up like me. I'm 30 years old, slightly over weight, and have moderate tricuspid valve regurgitation. As in, I might need open heart surgery because my heart was damaged by Phentermine. To be clear, I never took it for more than a few months at a time, was monitored by a doctor, and did everything "right".

    My lifespan has likely been shortened to lose a few pounds. Weight I could have lost on my own with a little bit of gumption. It wasn't worth it.
  • Theoldguy1Theoldguy1 Posts: 791Member Member Posts: 791Member Member
    For, only under the close supervision of a real physician.
    edited December 2019
  • PAV8888PAV8888 Posts: 6,504Member Member Posts: 6,504Member Member
    I'm sorry to hear about all you've gone through and I'm happy to hear that you are now under the care of an attentive physician.

    There is no real debate to be had in terms of your question because you are presenting that you're taking this stimulant drug for reasons beyond just treating your weight.

    In general, the concerns that come to mind are the possibility of side effects from the various drugs one takes. And the likelihood they might occur either with short term or with long term use. A plan "B" should one have to discontinue using a dug is always good to have.

    It sounds as if this drug is proving to be suitable for you. Were this universally the case, I am sure the drug would receive less push-back. But the number of significant side effects argues that the drug is not totally safe for everyone.

    Ultimately this stimulant drug both suppresses appetite (decreasing calories in) and increases NEAT (non exercise activity thermogenesis, i.e. calories out) when taken as prescribed. Thus by itself, it creates a certain deficit, if you will.

    If it is ever stopped appetite will increase and NEAT will decrease (i.e. this deficit assist will disappear) and regardless of prior education and mental preparation the person previously taking the drug will now need to make an immediate adjustment to living without this boost and with no previous experience of controlling their weight within their new limits.
    edited December 2019
  • chickencerealchickencereal Posts: 83Member Member Posts: 83Member Member
    I’m sorry for what happened to you. In the future it would be polite to put a trigger warning when you talk about your traumatic experiences. I wish you the best in your healing.

    Stimulants can be helpful for PTSD but phentermine is not a good drug for long term use. I’m not judging you at all for wanting to use it. 12 weeks is the max, then you have to cycle off. 37.5mg is the max dosage already — you will build up a tolerance and have to take more of the drug to get the same effect, otherwise the hunger will come back.

    It is possible to maintain a lower weight, have a clear head and not rely on stimulants, they are powerful drugs that change your brain and they are addictive. But if you feel you have to take something long term, please reconsider phentermine, there are ADHD drugs on the market that are safer. A doctor that would offer it to you long term does not have your best interests in mind.
Sign In or Register to comment.